Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS New Orleans, LA

January 29, 2023Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jan 29, 2023, 12:13 PM CST for Pearl River County, Mississippi. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2023, 12:13 PM CST (18:13 UTC)
Expired
Jan 29, 2023, 1:30 PM CST
In force
77 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS54 KLIX 291813
FFWLIX
MSC109-291930-
/O.NEW.KLIX.FF.W.0005.230129T1813Z-230129T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1213 PM CST Sun Jan 29 2023

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northern Pearl River County in southern Mississippi...

* Until 130 PM CST.

* At 1213 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Poplarville and Crossroads.

This includes the following Interstates...
	Interstate 59 in Mississippi between mile markers 26 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3101 8940 3090 8940 3078 8953 3072 8965
      3068 8977 3069 8983 3077 8982 3082 8978
      3089 8976 3093 8971 3100 8957 3100 8955
      3101 8955 3101 8950 3100 8950 3100 8948
      3098 8948 3098 8943 3101 8942

FLASH FLOOD...RADAR INDICATED

$$

Schlotz
1 follow-up statement
759 
WGUS74 KLIX 291857
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1257 PM CST Sun Jan 29 2023

MSC109-291930-
/O.CON.KLIX.FF.W.0005.000000T0000Z-230129T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pearl River MS-
1257 PM CST Sun Jan 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CST THIS 
AFTERNOON FOR NORTHERN PEARL RIVER COUNTY...

At 1257 PM CST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area have decreased in intensity and 
coverage, but rain will continue. Between 2 and 3 inches of rain 
have fallen. Flash flooding may be ongoing or begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Poplarville and Crossroads.

This includes the following Interstates...
	Interstate 59 in Mississippi between mile markers 26 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3101 8940 3090 8940 3078 8953 3072 8965
      3068 8977 3069 8983 3077 8982 3082 8978
      3089 8976 3093 8971 3100 8957 3100 8955
      3101 8955 3101 8950 3100 8950 3100 8948
      3098 8948 3098 8943 3101 8942

FLASH FLOOD...RADAR INDICATED

$$

Schlotz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 11:44 AM CST, 29 minutes earlier.

Area forecast discussion, Jan 29, 11:44 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1144 AM CST Sun Jan 29 2023

...New AVIATION...

.UPDATE...
Issued at 835 AM CST Sun Jan 29 2023

Updated PoP and weather forecast to better reflect the earlier
onset of rain and elevated thunderstorms over the northwest
portion of the forecast area. This shield of rain with embedded
thunderstorm activity will persist through the evening hours as a
strong upper level vorticity max slides through the Gulf South.
The front still looks to stall over portions of the Florida
Parishes just south of the Mississippi state line this afternoon,
and this will serve as the focus for training thunderstorms and a
flash flood threat into the evening hours.  PG

&&

.SHORT TERM...
(Today through Monday)
Issued at 345 AM CST Sun Jan 29 2023

A very moist southwesterly upper flow continued across the
northern Gulf Coast this morning, with several shortwaves moving
through that flow from northern Mexico northeastward. High
pressure was well to the east, with a developing warm front across
the area. Regional radars showed a large area of rain well north
of Interstate 20, and another area of showers and thunderstorms
developing near and south of Lake Charles. At 3 AM CST,
temperatures ranged from around 50 in the Pascagoula area to the
lower 60s west of the Mississippi River.

Main concern over the next 24 hours will be the threat of heavy
rainfall, with a lesser (but not zero) threat of severe weather.

Onshore flow has commenced, with dew points already in the 50s
across much of the area, and low to mid 60s not very far offshore.
Precipitable water values that were near 0.80 inches last evening
(00z LIX sounding) will be nearing 1.5 inches by the time we
launch our next balloon in the next couple of hours, and will
likely top out near 1.7 inches, near our max moving average for
late January.

Precipitation should spread into the area over the next few hours,
with embedded thunderstorms as a vort max moves across the area
during the day into the evening. Expect a band of heavy rain to
develop across the area, generally to the north of Interstate 10,
with much of the rain falling this afternoon and early evening.
Widespread 2 to 4 inch rain amounts are certainly possible, with
locally higher amounts. Have opted for a Flood Watch for about the
northern half of the CWA for today and tonight. Can't rule out
heavy rain south of the watch area, including the Mississippi
coast and New Orleans areas, but the threat doesn't appear quite
as high in those areas. Forecast soundings indicate sufficient
buoyancy and shear for at least a few strong storms this
afternoon, especially if they can become surface based.

Mid level drying should reduce the precipitation threat late
tonight into Monday as the vort max exits to the east. However,
low level moisture is likely to hold cloud cover across the area
through Monday. Model soundings do indicate some potential for fog
late tonight and Monday, particularly near the Mississippi coast,
and we will keep an eye on that.

I guess the good news is that temperatures will be warm over the
next couple of days. With the lack of sunshine expected, high
temperatures in the mid 70s on Monday per guidance might be a bit
ambitious, and have trimmed a bit there.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 345 AM CST Sun Jan 29 2023

Frontal boundary becomes stationary across the area for Monday
night through Wednesday, but the question is where? Consensus for
now is that it remains north of Interstate 10, with some potential
that the entire area remains in the warm sector. North of the
front, high temperatures are likely to remain in the 50s, while
south of the front, lower 70s aren't out of the question. Another
weak impulse or two will ride along the front Tuesday/Wednesday,
potentially producing a few showers. Fog may also remain a threat
near the coast, particularly Monday night and Tuesday.

A strong southern stream shortwave will move across the area
Thursday and Thursday night. The associated surface low will move
near or north of Interstate 10, and depending on whether the warm
sector develops inland, there may be a potential for strong to
severe storms for portions of the area Thursday afternoon/evening.

Trough exits to the east on Friday, finally drying us out for the
weekend, with considerably cooler temperatures expected. We might
even see some sunshine by then, because for the next 5 days, that
is going to be something we won't see much of. Even then,
readings will just be close to normal for early February.

Not going to stray from the NBM temperatures, as for much of the
area, there's not a lot of model spread. Potential for a forecast
bust is going to depend on where the front is each day. If
there's any significant sunshine, forecast highs probably will
need bumped up through Thursday, but right now, that doesn't look
likely.

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Sun Jan 29 2023

A broad shield of moderate to locally heavy rainfall overrunning a
warm front currently laying in a west to east fashion along the
I-12 corridor will continue to produce periods of IFR
visibilities at MCB, HDC, and BTR through the late afternoon and
early evening hours. For all of the terminals, low stratus ranging
between 500 and 1500 feet will bring a mix of IFR and MVFR
conditions. The MVFR ceilings will be found at GPT, NEW, MSY, AND
HUM due to increased mixing as the area is south of a warm frontal
boundary. After 06z, model sounding analysis indicates that
conditions become more favorable for sea fog to form offshore and
begin advecting inland. Visibilities and ceilings should fall into
IFR and LIFR status at all of the terminals between 06z and 12z
with the worst visibilities expected between 12z and 15z in the
morning. Some modest improvement in visbilities is expected after
15z as temperatures warm, but low ceilings and LIFR conditions
will persist at all of the terminals.

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CST Sun Jan 29 2023

Large area of SHRA and perhaps a few TSRA moving into the area
from the southwest as shortwave approaches. Ceilings beginning to
lower with KHDC at MVFR already. Ceilings will lower to MVFR then
IFR or lower later this morning as lower layers saturate. Expect
widespread flight restrictions (IFR or lower) by midday. Main
threat of TSRA will be during the afternoon and evening hours.
Once the lower conditions onset later this morning, any widespread
return to VFR conditions is unlikely before late morning Monday,
if that soon.

&&

.MARINE...
Issued at 345 AM CST Sun Jan 29 2023

Winds are expected to be less of a factor for marine interests the
next few days. Thunderstorms will be a concern today, then the
potential for sea fog development overnight through midweek.
Another round of thunderstorms on Thursday, with winds increasing
behind the front Thursday night and Friday, with the potential for
Small Craft Advisories.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  58  67  52 / 100  80  20  10
BTR  72  63  72  58 / 100  70  20  10
ASD  72  61  74  59 /  80  50  20   0
MSY  72  63  72  61 /  60  50  20   0
GPT  67  60  70  59 /  60  60  20   0
PQL  71  59  72  58 /  70  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ034>037-039-046>048-071-
     076-079>086.

GM...None.
MS...Flood Watch through late tonight for MSZ068>071-077.

GM...None.
&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...PG
MARINE...RW

In the hours before

Local storm report, Jan 29, 11:08 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1108 AM CST SUN JAN 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLASH FLOOD      2 SW BATON ROUGE        30.42N 91.15W
01/29/2023                   EAST BATON ROUGE   LA   DEPT OF HIGHWAYS

            LADOTD REPORTED THAT SOUTH ACADIAN THRUWAY
            WAS CLOSED BETWEEN PERKINS RD AND I-10 DUE
            TO WATER ON THE ROAD. SEVERAL OTHER STREETS
            IN SOUTHERN BATON ROUGE HAVE WATER OVER THE
            ROADS.

&&

JFL
Local storm report, Jan 29, 12:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1204 PM CST SUN JAN 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLASH FLOOD      5 SSW WALKER            30.42N 90.90W
01/29/2023                   LIVINGSTON         LA   PUBLIC

            BROWN RD HAD WATER OVER IT AS WELL AS WATER
            OVER SOME SECONDARY ROADS IN SOUTH DENHAM
            SPRINGS.

&&

JFL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:30 AM CSTFlood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson22 hr
Jan 29, 11:28 AM CSTAreal Flood AdvisoryLIXPearl River45 min
Jan 29, 4:15 PM CSTDense Fog AdvisoryLIX19 hr
Jan 29, 4:34 PM CSTRiver Flood WarningLIXPearl River51 hr

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.